Illinois, 2008

Flash Flood and Hail in Illinois, July 12, 2008

July 12, 2008 · NWS DVN · 3 events in 2 counties and zones

A cold front produced some showers and thunderstorms across northern Illinois during the early morning hours of July 12. Some of the storms produced wind gusts over 58 mph, nickel-sized hail, and heavy rains resulting in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front produced some showers and thunderstorms across northern Illinois during the early morning hours of July 12. Some of the storms produced wind gusts over 58 mph, nickel-sized hail, and heavy rains resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 1:40 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 12, 1:40 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT SAT JUL 12 2008

.SYNOPSIS...
00Z SUBJECTIVE UPPER AIR ANALYSIS PLACES VIGOROUS AND VERTICALLY
STACKED UPPER LOW OVER SOUTH CENTRAL MANITOBA PROVINCE.
UNSEASONABLY DEEP...INTENSE SFC LOW OF 989 MB WAS LOCATED OVER
EAST CENTRAL MANITOBA PROVINCE AT 06Z WITH ATTENDANT STRONG
COLD FRONT EXTENDING SOUTH THROUGH WESTERN WI...CENTRAL IA INTO
NORTHERN KS. COLD FRONT HAS STRONG PUSH WITH POST FRONTAL
3 HR RISES NEAR 5 MB. UNSEASONABLY COOL...DRY AIRMASS POST FRONTAL
WITH SFC DEWPTS IN THE 30S/40S OVER THE DAKOTAS. REGIONAL RADARS
SHOW PRE FRONTAL LINEAR MCS FROM NORTHERN MI THROUGH CENTRAL WI
INTO CENTRAL IA. ADDITIONAL CONVECTION BLOSSOMING FROM
CENTRAL INTO NORTHERN IL WITH WEAK SHORTWAVE AND BROAD WARM...MOIST
ADVECTION ZONE.      ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
STRONG COLD FRONT TO SWEEP ACROSS THE CWA THIS MORNING. PRE FRONTAL
QUASI-LINEAR MCS WILL CONTINUE TO MOVE E/SE AND MOVE ACROSS MUCH
OF THE AREA ALONG AND NORTH OF HWY 34 THROUGH DAYBREAK...
ACCOMPANIED BY STRONG GUSTY WINDS WITH POTENTIAL FOR A FEW SEVERE
GUSTS IN EXCESS OF 60 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.
REGIONAL RADARS SHOWS RECENT RAPID DEVELOPMENT OF ELEVATED CONVECTION
OVER NE EXTENDING EASTWARD THROUGH NORTHWEST IA ... WITHIN
MID LEVEL WARM/MOIST ADVECTION AND RRQ OF 100+ KT H3 JET STREAK
AND IMPULSE EJECTING FROM SOUTHWEST MONSOONAL FLOW. MODELS NOT
HANDLING THIS CONVECTION TOO WELL. THIS LOOKS TO CONTINUE MOVING
EAST AND BACK ACROSS MAINLY NORTHERN SECTIONS AFTER DAYBREAK. WILL
CONTINUE TO MONITOR RADAR TRENDS PRIOR TO PRESS TIME AND MAKE
ADJUSTMENTS TO POPS AS NEEDED FOR TODAY. OVERALL PCPN THREAT WILL
BE SHIFTING SE WITH TIME THIS AFTN... FOCUSING ALONG SFC AND H85
BOUNDARIES. DRY TONIGHT WITH INCREASING SUBSIDENCE AHEAD OF INCOMING
SFC RIDGE BEHIND DEPARTING SFC LOW PASSING NORTH OF GREAT LAKES.
PASSAGE OF FRONT TODAY WILL USHER IN MUCH DRIER AIR RESULTING IN
VERY COMFORTABLE CONDITIONS... WITH LOWS TONIGHT BELOW NORMAL WITH
WIDESPREAD 50S.  ..05..

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH EARLY NEXT WEEK WHILE
AT THE SFC... HIGH PRESSURE WILL GRADUALLY SHIFT ACROSS THE
REGION. RESULT WILL BE VERY PLEASANT AND DRY CONDITIONS INTO MON.
SFC HIGH SLIDES EAST OF THE REGION LATE MON-TUE... WITH RETURN
FLOWING BECOMING ESTABLISHED. THIS WILL SPELL WARMING TREND THROUGH
MID WEEK WITH ALSO A GRADUAL RETURN TO MORE HUMID CONDITIONS AS
DEWPTS SURGE BACK WELL INTO THE 60S WITH 70S POSSIBLE WED-FRI.
MID LEVEL FLOW IS PROGGED TO BECOME SEMI ZONAL WITH SEVERAL IMPULSES
SHIFTING ACROSS THE PLAINS AND UPPER MIDWEST. THIS ALONG WITH
DEEP MOISTURE WILL SPELL INCREASING PCPN CHCS BY MIDWEEK WITH THE
UNSETTLED/ACTIVE PATTERN CONTINUING THROUGH THE END OF THE WEEK.
..05..

&&

.AVIATION...
COLD FRONT FROM NORTHEAST THROUGH CENTRAL IA WILL SWEEP ACROSS THE
TERMINALS THIS MORNING WITH PERIOD OF TSRA... WITH POSSIBLY LOW
MVFR CIGS/VSBYS. QUASI LINEAR MCS WILL BRING STRONG WIND GUSTS OF
35-45 KTS NEXT 1-2 HRS AT KCID AND KDBQ TERMINALS. GUSTY SOUTH WINDS
WILL SHIFT TO THE NORTHWEST WITH THE PASSAGE OF THE COLD FRONT.
ADDITIONAL TSRA OVER NE SPREADING QUICKLY EAST THROUGH WESTERN IA
FORMING IN RRQ OF JET STREAK... AND THIS ACTIVITY LIKELY WILL MOVE
BACK ACROSS NORTHEAST IA THIS MORNING... MAINLY IMPACTING KCID
AND KDBQ TERMINALS. THIS AFTN... THE MAIN FOCUS FOR SHRA/TSRA WILL
SHIFT TO THE S/E ALONG SFC COLD FRONT AND H85 FRONT... POSSIBLY
IMPACTING KBRL AND KMLI... BUT GIVEN LOW CONFIDENCE WILL ONLY
MENTION VCTS. OTHERWISE... VFR CONDITIONS TO PREVAIL THIS AFTN/TNGT
WITH CLEARING TREND AS RIDGE OF HIGH PRESSURE BUILDS IN.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

05
Hazardous weather outlook, Jul 11, 4:05 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI JUL 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY WITH BREEZY SOUTH
WINDS. HIGH TEMPERATURES TODAY WILL RANGE FROM THE UPPER 80S...TO
THE LOW AND MID 90S. THESE VERY WARM TEMPERATURES COMBINED WITH
DEWPOINTS IN THE LOWER 70S AND THUS HIGH HUMIDITY...WILL CREATE HEAT
INDICIES IN THE UPPER 90S TO AROUND 100.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH A FEW STORMS
POSSIBLY PRODUCING DAMAGING DOWNBURST WINDS AND HAIL. LOCALIZED
HEAVY RAINFALL WILL ALSO BE A THREAT.

WHILE SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING IN MUCH
OF THE AREA...THE BEST CHANCE FOR MORE WIDESPREAD STORMS OR A LINE OF
STORMS WILL BE AFTER MIDNIGHT WHEN A STRONG COLD FRONT WILL PUSH INTO
THE OUTLOOK AREA. THERE WILL BE A CHANCE FOR SOME SEVERE
THUNDERSTORMS WITH THIS LATE NIGHT CHANCE MAINLY WEST OF THE
MISSISSIPPI RIVER. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT
LEAST 60 MPH...WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAINFALL
WILL AGAIN BE ANOTHER CONCERN WITH 1 TO 2 INCHES OR EVEN HIGHER
POSSIBLE. SOME LOCALIZED FLASH FLOODING MAY OCCUR TONIGHT...
ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. A FEW AREA
RIVERS MAY ALSO EXPERIENCE SIGNIFICANT RISES TONIGHT INTO SATURDAY
MORNING.

THE STORM PREDICTION CENTER HAS AREAS ALONG AND WEST OF A LINE FROM
GALENA IN NORTHWEST ILLINOIS...TO IOWA CITY AND FAIRFIELD IN A
SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
AREA SATURDAY MORNING...BUT NONE ARE EXPECTED TO BE SEVERE AT THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON AND AGAIN TONIGHT.

12

In the hours before

Special weather statement, Jul 12, 12:16 AM CST, 1 hour 49 minutes before
IAZ040>042-051>053-063>065-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 AM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 215 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DUBUQUE...DELAWARE...BUCHANAN...JONES...BENTON...LINN...CEDAR...
     IOWA AND JOHNSON

INCLUDING THE FOLLOWING LOCATIONS
     ALBURNETT...ANAMOSA...ATKINS...AURORA...BERTRAM...BLAIRSTOWN...
     BRANDON...CEDAR RAPIDS...CENTER POINT...CENTRAL CITY...COGGON...
     COLESBURG...DELAWARE...DELHI...DUNDEE...EARLVILLE...ELY...
     FAIRFAX...GARRISON...GREELEY...HAZLETON...HIAWATHA...
     HOPKINTON...INDEPENDENCE...JESUP...KEYSTONE...LAMONT...
     LANGWORTHY...LISBON...LUZERNE...MANCHESTER...MARION...
     MARTELLE...MASONVILLE...MECHANICSVILLE...MONTICELLO...MORLEY...
     MOUNT AUBURN...MOUNT VERNON...NEWHALL...NORWAY...OLIN...
     ONEIDA...PALO...PARIS...PRAIRIEBURG...QUASQUETON...ROBINS...
     ROWLEY...RYAN...SHELLSBURG...SHUEYVILLE...SPRINGVILLE...
     STANWOOD...STONE CITY...SWISHER...TODDVILLE...TROY MILLS...
     URBANA...VAN HORNE...VINTON...VIOLA...WALFORD...WALKER...
     WAUBEEK...WHITTIER AND WINTHROP

AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 19 MILES NORTH OF AURORA TO
23 MILES WEST OF GARRISON...OR ALONG A LINE EXTENDING FROM 18 MILES
NORTHEAST OF OELWEIN TO 21 MILES SOUTHWEST OF WATERLOO...MOVING
SOUTHEAST AT 36 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...SMALL HAIL AND HEAVY DOWNPOURS AS THEY PASS BY. MOVE INDOORS
AS THESE STORMS APPROACH THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHEASTERN IOWA.

12
Local storm report, Jul 12, 1:17 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 AM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND DMG     GARRISON                42.14N 92.14W
07/12/2008                   BENTON             IA   LAW ENFORCEMENT

            TREE BLOWN DOWN ON POWER LINES.

&&

12
Local storm report, Jul 12, 1:51 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     HEAVY RAIN       4 SW VAN HORNE          41.97N 92.15W
07/12/2008  M1.17 INCH       BENTON             IA   TRAINED SPOTTER

            FELL IN 30 MINUTES. PONDING OF WATER IN DITCHES AND LOW
            LYING AREAS.

&&

The radar

The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Bureau

When
July 12, 2:05 AM CST
Where
Bureau County, 0.69 mi S of Spring Vly Apt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.320, -89.220

Nickel-sized hail fell about 5 miles west southwest of Peru, IL at 3:05 am July 12.

Thunderstorm Wind, Bureau

When
July 12, 2:05 AM CST
Where
Bureau County, 0.69 mi S of Spring Vly Apt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -89.220

Wind gusts estimated to be 60 to 70 mph were observed about 5 miles west southwest of Peru, IL at 3:05 am July 12.

Flash Flood, Putnam

When
July 12, 8:25 AM CST to 10:30 AM CST
Where
Putnam County, 1.21 mi ENE of Hennepin to 0.58 mi W of Magnolia
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.258, -89.329

Torrential rains eroded several roads south and west of McNabb, IL and in the vicinity of Florid, IL during the morning of July 12.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123669, 123671, 123677.